Newer type of HIV drug linked to weight gain

21 April 2020

People on integrase inhibitors and protease inhibitors found to gain more weight on average than those on other treatment regimens

HIV treatment and weight gain

A study from the United States and Canada finds that people starting integrase inhibtor (INSTI)- and protease inhibitor (PI)-based antiretroviral treatment (ART) are more likely to experience weight gain than those on non‐nucleoside reverse‐transcriptase inhibitor (NNRTI)-based treatment.

Gaining weight after starting ART is common, particularly among people with lower CD4 cell counts and/or a lower body mass index (BMI). Weight gain as a result of HIV treatment used to be seen as a ‘return to health’. Yet in recent years, the average BMI of people starting ART has increased considerably, in line with increased BMI in the general population. This surfaces concerns around the negative effect such weight gain could have on people’s health.

The study set out to analyse changes in weight over time among people living with HIV, and examine whether different types of antiretroviral (ARV) drugs are associated with greater weight gain. Due to having fewer side effects and drug resistance, newer INSTI-based drugs such as raltegravir, elvitegravir and dolutegravir are now the recommended treatment for most people living with HIV.

Around 22,900 adults, 87% of whom were men, who began ART through the North American AIDS Cohort Collaboration on Research and Design (NA‐ACCORD) programme on or after January 2007 were followed until the end of 2016.

A large proportion of those in the study moved between BMI categories after starting treatment. After three years, 32% of those who began treatment with a normal‐BMI who were on an INSTI‐based regimen were overweight, compared to 29% of those on a PI‐based regimen and 25% on a NNRTI‐based regimen. The proportion of people who went from being overweight to obese after three years on treatment was 28% on INSTI-, 26% on PI- and 22% on NNRTI‐based ART.

The odds of a more than 10% weight gain were much higher for those starting PI‐ and INSTI‐based regimens, compared to NNRTI‐based regimens after both two and five years of treatment. Among men, weight gain was greater for those on INSTI‐based ART. For women, weight gain was similar for INSTI‐ and PI‐based regimens.

After five years of treatment, people on INSTI‐based regimens were estimated to have a mean weight gain of 5.9 kg, compared to 5.5 kg for PI and 3.7 kg for NNRTI. For those on INSTI regimens, after two years the mean estimated weight gain was highest for dolutegravir at 7.2 kg, followed by raltegravir at 5.8 kg, and elvitegravir at 4.1 kg.

Women, young people and people who had lower CD4 cell counts when beginning treatment had higher odds of a more than 10% weight increase after two years.

As this study took place in North America its findings may not be applicable to other regions. Although the study did not take into account weight gain from other medication, or from pregnancy, its findings suggest that monitoring the weight of people on INSTI‐based ART could be a useful health strategy.

The authors called for future studies to go further by assessing the link between ART and weight-related conditions such as heart disease, high blood pressure and diabetes.

Photo credit:
iStock/gchutka. Photos are used for illustrative purposes only, they do not imply health status or behavour of any of the individuals depicted.

Written by Hester Phillips

Community guidelines for comments can be found in our website T&Cs